Texas, 2009

Damaging Wind in Texas, October 20, 2009

October 20, 2009 · NWS MAF · 1 event in 1 county or zone

A few strong storms developed during the evening hours across portions of West Texas near the Guadalupe Mountains, as a weak upper level disturbance moved overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A few strong storms developed during the evening hours across portions of West Texas near the Guadalupe Mountains, as a weak upper level disturbance moved overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 20, 5:59 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 20, 5:59 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
659 PM CDT TUE OCT 20 2009

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A SURFACE TROUGH OVER THE PLAINS OF EASTERN NEW MEXICO ALONG WITH
A DEVELOPING LOW-LEVEL JET WILL CONTINUE GUSTY SOUTH TO SOUTHEAST
WINDS THROUGH THE EVENING AND INTO EARLY WEDNESDAY MORNING FOR ALL
AREAS. ONGOING CONVECTION OVER SOUTHEAST NEW MEXICO WILL GRADUALLY
WORK IT/S WAY EASTWARD THIS EVENING. WE WILL CONTINUE TEMPO GROUPS
FOR TSRA FOR MOST SITES INTO TOMORROW MORNING. WE DID PULL BACK ON
THE ONSET OF THUNDER FOR OUR TEXAS SITES BASED ON CURRENT RADAR
AND MODEL TRENDS. THE CHANCE FOR THUNDER AT KFST IS LESS...THUS WE
WILL STICK WITH PROB30 GROUPS THERE. WINDS WILL GRADUALLY BECOME
SOUTHWESTERLY...THEN WESTERLY TOMORROW MORNING. GUSTY WINDS REMAIN
LIKELY AT ALL TAF SITES INTO TOMORROW AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT TUE OCT 20 2009/

DISCUSSION...
THUNDERSTORMS ARE ALREADY DEVELOPING IN EDDY COUNTY DUE TO
INCREASING MOISTURE AND LIFT AHEAD OF AN UPPER LEVEL LOW MOVING
SOUTHEAST ACROSS ARIZONA. PROGGED CAPE VALUES ARE A LITTLE HIGHER
THAN THE PREVIOUS RUN BUT ARE STILL LOW. HOWEVER STRONG LIFT
AHEAD OF THE LOW WILL MORE THAN COMPENSATE FOR THE THERMODYNAMIC
INSTABILITY AND STRONG SHEAR VALUES SHOULD ALLOW A FEW OF THE
THUNDERSTORMS TO BECOME STRONG TO MARGINALLY SEVERE WITH WINDS
AND HAIL BEING THE PRIMARY THREAT. HIGH RAINFALL RATES CAN BE
EXPECTED WITH PWATS UP TO 1.33 INCHES BUT STORM MOTION WILL BE
VERY FAST AND FLOODING SHOULD GENERALLY NOT BE A PROBLEM. HIGHEST
POPS WILL BE IN SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN
PERMIAN BASIN WHICH WILL BE CLOSEST TO THE BEST UPPER DYNAMICS.

THE RAIN WILL MOVE ACROSS THE AREA OVERNIGHT AND THEN LINGER IN
THE EASTERN CWA WEDNESDAY. IT APPEARS WE WILL GET THE DRY SLOT
WEDNESDAY ALLOWING TEMPS TO INCREASE ABOVE GUIDANCE VALUES. A
COLD FRONT WEDNESDAY NIGHT WILL DROP TEMPS BELOW CLIMO THROUGH
SATURDAY MORNING WITH THE COLDEST MORNING BEING FRIDAY MORNING AS
THE SURFACE RIDGE SETTLES INTO WEST TEXAS BRINGING CLEAR SKIES
AND LIGHT WINDS. A SECONDARY S/W WILL DIVE SOUTHEAST OUT OF THE
CENTRAL ROCKIES ON FRIDAY TO REINFORCE THE INITIAL COLD AIR. THERE
WILL BE THE POSSIBILITY OF A LIGHT FREEZE IN NORTHERN LEA COUNTY
AND THE DAVIS MOUNTAINS FRI MORNING SO THIS TIME PERIOD WILL NEED
TO BE CLOSELY WATCHED.

ANOTHER FRONT WILL MOVE THROUGH THE CWA SUNDAY OR MONDAY WITH THE
00Z ECMWF ABOUT 24 HOURS SLOWER THAN THE 12Z GFS. FOR NOW WILL
HOLD OFF ON THE COLD AIR ON SUNDAY AND BRING THE FRONT THROUGH
SUNDAY NIGHT BUT THERE COULD BE A BIG BUST POTENTIAL IF THE FRONT
IS FASTER THAN CURRENTLY FORECAST. THERE WILL NOT BE ENOUGH TIME
FOR LOW LEVEL MOISTURE TO RETURN BEFORE THE ARRIVAL OF THE SECOND
FRONT SO IT SHOULD BE DRY. ABOVE NORMAL TEMPS WILL QUICKLY RETURN
BY TUESDAY AS MID LEVEL FLOW INCREASES FROM THE WEST FAVORABLE FOR
DOWNSLOPE WARMING TO OCCUR.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Oct 20, 12:53 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT TUE OCT 20 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT TUE OCT 20 2009 /1253 PM MDT TUE OCT 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
WEST OF A LAMESA...TO FORT STOCKTON...TO PANTHER JUNCTION LINE.  THUNDERSTORMS
WILL SPREAD EAST OVERNIGHT AND IMPACT THE REMAINDER OF WEST TEXAS
AND CONTINUE IN SOUTHEAST NEW MEXICO.  A FEW STORMS THIS AFTERNOON
AND THIS EVENING COULD BECOME STRONG TO SEVERE...ESPECIALLY IN AND
NEAR SOUTHEAST NEW MEXICO...PRODUCING LARGE HAIL AND OR DAMAGING
WINDS.  IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED FLOODING AND CLOUD TO GROUND LIGHTNING.

OVERNIGHT HEAVY RAINFALL WILL BECOME THE GREATEST CONCERN WITH
LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EARLY THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Oct 20, 3:53 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT TUE OCT 20 2009

NMZ029-202230-
NORTHERN LEA COUNTY-
353 PM MDT TUE OCT 20 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN LEA COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF
MCDONALD AT 349 PM MDT...MOVING NORTHEAST AROUND 25 MPH.

PEA SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE
EXPECTED.

THIS THUNDERSTORM WILL IMPACT GLADIOLA AND MOTORISTS ON U.S. HIGHWAY
380 AND STATE HIGHWAY 125.

SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION.
Special weather statement, Oct 20, 7:05 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT TUE OCT 20 2009

NMZ028-210130-
EDDY COUNTY PLAINS-
705 PM MDT TUE OCT 20 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER ARTESIA AT 703 PM
MDT...MOVING NORTHEAST AROUND 25 MPH.

PEA SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE
EXPECTED.

THIS THUNDERSTORM WILL IMPACT ARTESIA AND COTTONWOOD.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
October 20, 9:09 PM CST to 9:12 PM CST
Where
Culberson County, 2.15 mi NNW of (Gdp)guadalupe Pass
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.830, -104.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200362.